Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 188, NWS Wichita, KS

June 9, 2011Sedgwick County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 9, 2011, 7:40 PM CDT for Sedgwick County, Kansas. It was in force for 50 min. 14 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2011, 7:40 PM CDT (00:40 UTC)
Expired
Jun 9, 2011, 8:30 PM CDT
In force
50 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Sedgwick County, KS

The radar

The Wichita radar (KICT), 16 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 7:40 PM CDTTSTM WND GST 603 Wnw Goddard, KSOCCURRED WITH GOLFBALL SIZE HAIL.
Jun 9, 7:40 PM CDTHAIL 1.753 Wnw Goddard, KSOCCURRED WITH 60 MPH WINDS.
Jun 9, 7:50 PM CDTHAIL 1Mid Continent Airport, KSQUARTER SIZED HAIL FELL AT THE NATIONAL WEATHER SERVICE OFFICE.
Jun 9, 7:50 PM CDTHAIL 1.5West Wichita, KSALSO REPORTED 50 MPH WINDS. OCCURRING AT CENTRAL AND 119TH.
Jun 9, 7:51 PM CDTHAIL 1.751 W West Wichita, KSOFF DUTY NWS EMPLOYEE REPORTS GOLF BALL SIZE HAIL.
Jun 9, 7:57 PM CDTHAIL 12 W Mid Continent Airpo, KS
Jun 9, 8:00 PM CDTHAIL 1Mid Continent Airport, KSQUARTER SIZE HAIL FELL AT THE NATIONAL WEATHER SERVICE OFFICE.
Jun 9, 8:02 PM CDTHAIL 1.754 W Downtown Wichita, KS
Jun 9, 8:10 PM CDTHAIL 0.88East Wichita, KSNEAR LINCOLN AND INTERSTATE 135.
Jun 9, 8:15 PM CDTHAIL 0.88East Wichita, KSNEAR DOUGLAS AND GROVE.
Jun 9, 8:16 PM CDTHAIL 0.88East Wichita, KSNICKEL SIZE HAIL REPORTED NEAR LINCOLN AND INTERSTATE 135.
Jun 9, 8:26 PM CDTTSTM WND GST 601 W West Wichita, KS
Jun 9, 8:30 PM CDTHAIL 1.25East Wichita, KSAT PAWNEE AND K-15.
Jun 9, 8:39 PM CDTHAIL 0.253 W Mid Continent Airpo, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 3:49 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 0.7 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2011-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1216 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2011-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1216 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
2235 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

663 
WUUS53 KICT 100040
SVRICT
KSC173-100130-
/O.NEW.KICT.SV.W.0188.110610T0040Z-110610T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
740 PM CDT THU JUN 9 2011

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 830 PM CDT

* AT 739 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL
  SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 5 MILES NORTHEAST OF CHENEY...OR 19 MILES WEST OF DOWNTOWN
  WICHITA...AND MOVING EAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DOWNTOWN WICHITA...ANDALE...GODDARD...WEST WICHITA...WICHITA MID
  CONTINENT AIRPORT...COLWICH...HAYSVILLE...SOUTH WICHITA...MCCONNELL
  AIR FORCE BASE...GARDEN PLAIN...LAKE AFTON AND OAKLAWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3770 9780 3774 9775 3774 9770 3778 9770
      3781 9766 3780 9753 3772 9754 3768 9722
      3756 9722 3756 9780
TIME...MOT...LOC 0040Z 257DEG 9KT 3766 9769
WIND...HAIL 60MPH 1.50IN

$$

PEARCE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:29 PM CDT, 4 hours 11 minutes earlier.

Area forecast discussion, Jun 9, 3:29 PM CDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
329 PM CDT THU JUN 9 2011

.DISCUSSION...

THE MAIN FORECAST CONCERN IS THUNDERSTORM CHANCES TONIGHT AND THEN
THE PLACEMENT OF THE COLD FRONT AND SUBSEQUENT TEMPERATURES.

SYNOPSIS:
A TROUGH AND ASSOCIATED DISTURBANCE IS MOVING ACROSS THE NORTHERN
ROCKIES THIS AFTERNOON.  ALONG THE EDGE OF THIS TROUGH...A FEW
WEAKER DISTURBANCES ARE MOVING ACROSS THE CENTRAL PLAINS.  THIS WILL
HELP GIVE SUPPORT FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON.  AT
THE SURFACE THE COLD FRONT WAS OVER SALINA DRAPING SOUTHWEST TOWARD
PRATT AT 3PM.  SOME SCATTERED SHOWERS AND THUNDERSTORMS MOVED ACROSS
THE AREA EARLIER TODAY...BUT THEY DIMINISHED LEAVING SOME SCATTERED
CLOUDS OVER EASTERN KANSAS.  NEAR AND SOUTH OF THE FRONT
TEMPERATURES HAVE REACHED INTO THE MID TO UPPER 90S...WHILE BEHIND
THE FRONT 80S ARE WIDESPREAD.

TONIGHT - EARLY FRIDAY:
THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON/EARLY
EVENING.  WITH THE UPPER LEVEL SUPPORT FROM THE WAVE MOVING THROUGH
AND PLENTIFUL CAPE (~2000 J/KG) AND SHEAR (~50 KTS).  THE HIGH
RESOLUTION MODELS HAVE BEEN CONSISTENT IN DEVELOPING THUNDERSTORMS
ALONG AND AHEAD OF THE FRONT BETWEEN 22-01Z.  THE MAIN CONCERN WILL
BE LARGE HAIL AND STRONG WINDS.

AS ANOTHER WAVE MOVES THROUGH THIS LATE TONIGHT AND INTO FRIDAY
MORNING...MOISTURE TRANSPORT INCREASES...AND THERE IS A HINT THAT
THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL KANSAS.

FRIDAY - SATURDAY:
THE FRONT WILL BEGIN TO MAKE FURTHER SOUTHWESTWARD PROGRESS DURING
THE FRIDAY...BRINGING SOME RELIEF TO THE ABOVE NORMAL TEMPERATURES.
THE TRICKY PART OF THE TEMPERATURES IS THE POSSIBLE DEVELOPMENT OF
THUNDERSTORMS ALONG THE FRONT DURING THE DAY.  CLOUD COVER AND RAIN
COULD KEEP TEMPERATURES EVEN COOLER.  BY FRIDAY NIGHT THE FRONT WILL
HAVE PUSHED INTO SOUTHEASTERN KANSAS...MOVING THE MAIN PRECIPITATION
AREA WITH IT.

BY SATURDAY THE FRONT WILL RETURN BACK TO THE NORTH OVER WESTERN
KANSAS.  THE RESIDUAL BOUNDARY WILL KEEP THE PLENTIFUL MOISTURE TO
THE NORTH AND EAST AND THE WARMER TEMPERATURES TO THE SOUTH AND
EAST.  THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE DURING THE MORNING
HOURS OVER SOUTHERN KANSAS AS ISENTROPIC LIFT/MOISTURE TRANSPORT
INTERACTS WITH THE BOUNDARY.  THIS AREA WILL SHIFT TO THE NORTH
DURING THE DAY...WITH SOME SEVERE WEATHER POSSIBILITIES DURING THE
AFTERNOON NEAR THE BOUNDARY.

SUNDAY - THURSDAY:
WARMER TEMPERATURES WILL RETURN TO THE REGION BY SUNDAY...AS WARM
AIR ADVECTION INCREASES AND THE WARM FRONT MOVES NORTHWARD.
TEMPERATURES IN THE MID TO UPPER 90S WILL BE POSSIBLE THROUGH THURSDAY.
THE MEDIUM RANGE MODELS INDICATE THAT A RIDGE WILL BUILD IN
SUNDAY/MONDAY...BUT THEN SHOW A DISTURBANCE MOVING THROUGH BY MONDAY
NIGHT/TUESDAY.  THERE HAVE BEEN SOME DISCREPANCIES WITH THE MEDIUM
RANGE MODELS BY MID WEEK...BUT THE LATEST 12Z ECMWF HAS COME INTO
BETTER ALIGNMENT WITH THE 12Z GFS.  THIS SHOWS A WAVE MOVING THROUGH
LATE TUESDAY BRINGING ANOTHER FRONT THROUGH.  THUNDERSTORM
DEVELOPMENT LOOKS TO STAY NORTH OF THE REGION...AND HAVE KEPT MUCH
OF THE FORECAST DRY AT THIS TIME.

BILLINGS

&&
KCNU
.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
THUNDERSTORMS IS THE MAIN PROBLEM THIS AFTERNOON AND OVERNIGHT. A
FRONT EXTENDED FROM NEAR KDDC-KSLN. CONVECTION IS EXPECTED TO
DEVELOP ALONG THIS FRONT BETWEEN 22Z AND 00Z. THIS CONVECTION
SHOULD MOVE EAST AS THE FRONT STARTS TO HEAD THAT WAY THIS
EVENING. INVERTED V SOUNDINGS SUGGEST A LARGE HIGH WIND THREAT
WITH STORMS THIS EVENING.

THE FRONT IS EXPECTED TO STALL FRIDAY MORNING...AROUND 15Z...AND
EXTEND ALONG THE KANSAS TURNPIKE. ABOUT 100 MILES NORTHEAST OF THE
FRONT...CIGS WILL BE VFR...WHICH WILL INCLUDE KRSL. LIKELIHOOD OF
THIS AT KHUT AND KRSL IS LOWER. MORE STORMS EXPECTED ALONG THE
FRONT FRIDAY EVENING.

COOK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    67  87  65  82 /  40  20  30  50
HUTCHINSON      63  85  62  79 /  40  20  20  40
NEWTON          65  84  62  79 /  40  30  20  40
ELDORADO        65  86  64  81 /  40  30  30  40
WINFIELD-KWLD   69  92  66  84 /  40  20  30  50
RUSSELL         56  79  58  78 /  30  20  10  30
GREAT BEND      58  82  59  79 /  30  20  10  40
SALINA          61  80  60  79 /  40  30  10  20
MCPHERSON       62  83  62  79 /  40  20  10  40
COFFEYVILLE     70  90  68  85 /  40  30  40  40
CHANUTE         69  89  66  81 /  40  40  40  30
IOLA            68  86  65  80 /  40  40  40  30
PARSONS-KPPF    70  90  67  83 /  40  30  40  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 9, 3:51 PM CDT, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
351 PM CDT THU JUN 9 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-102100-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
351 PM CDT THU JUN 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

A STALLED FRONT WAS LOCATED NEAR PRATT TO SALINA LATE THIS
AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THIS BOUNDARY
EARLY THIS EVENING. THE STORMS...THOUGH MOVING NORTHEAST...WILL
GRADUALLY REACH THE FLINT HILLS TONIGHT.

LARGE HAIL TO GOLF BALL SIZE AND DAMAGING WIND GUSTS TO 70 MPH
ARE POSSIBLE. SOME OF THE STORMS WILL ALSO PRODUCE LOCALLY HEAVY
RAINFALL POSSIBLY RESULTING IN MINOR LOWLAND FLOODING THIS EVENING
AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE ON FRIDAY...WITH THE
BETTER CHANCES AND POSSIBLY A FEW SEVERE STORMS FOR AREAS EAST
OF THE KANSAS TURNPIKE. CHANCES FOR THUNDERSTORMS WILL REMAIN
IN THE FORECAST INTERMITTENTLY THROUGH THE WEEKEND...WITH STRONG
OR ISOLATED SEVERE STORMS POSSIBLE SATURDAY. CHANCES FOR
THUNDERSTORMS WILL DIMINISH MONDAY THROUGH WEDNESDAY BEFORE
RETURNING FOR THURSDAY.

SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON
THROUGH THE EVENING...FOR AREAS GENERALLY WEST OF CHANUTE TO
SEDAN LINE AND EAST OF A SALINA TO SYLVIA LINE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

BILLINGS/COOK

In the hours before

Local storm report, Jun 9, 7:18 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
718 PM CDT THU JUN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     HAIL             1 W CHENEY              37.63N 97.80W
06/09/2011  E1.25 INCH       KINGMAN            KS   TRAINED SPOTTER

&&

SGS
Local storm report, Jun 9, 7:25 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
725 PM CDT THU JUN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     HAIL             1 W CHENEY              37.63N 97.80W
06/09/2011  E1.00 INCH       KINGMAN            KS   TRAINED SPOTTER

            ON 23RD STREET SOUTH 1 INCH HAIL COVERING THE HAIL.

&&

JMB
Local storm report, Jun 9, 7:32 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
732 PM CDT THU JUN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 PM     TSTM WND GST     3 WSW PARK CITY         37.78N 97.37W
06/09/2011  E60 MPH          SEDGWICK           KS   TRAINED SPOTTER

&&

SGS
Local storm report, Jun 9, 7:35 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
735 PM CDT THU JUN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND GST     3 WSW PARK CITY         37.78N 97.37W
06/09/2011  E70 MPH          SEDGWICK           KS   TRAINED SPOTTER

            OFF DUTY NATIONAL WEATHER SERVICE EMPLOYEE REPORTED
            ESTIMATED WINDS OF AT LEAST 70 MPH.

&&

SGS
Local storm report, Jun 9, 7:38 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
738 PM CDT THU JUN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND GST     2 S PARK CITY           37.77N 97.32W
06/09/2011  E70 MPH          SEDGWICK           KS   AMATEUR RADIO

&&

SGS
Local storm report, Jun 9, 7:39 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
739 PM CDT THU JUN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0739 PM     HAIL             3 W GARDEN PLAIN        37.66N 97.74W
06/09/2011  E1.25 INCH       SEDGWICK           KS   TRAINED SPOTTER

&&

SGS

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:19 PM CDTTornado WarningICTButler, Sedgwick41 min
Jun 9, 7:25 PM CDTSevere Thunderstorm WarningICTKingman34 min
Jun 9, 7:39 PM CDTSevere Thunderstorm WarningICTButler, Chase, Harvey, Marion66 min
Jun 9, 7:48 PM CDTTornado WarningICTButler, Sedgwick42 min
Jun 9, 7:53 PM CDTTornado WarningICTButler, Sedgwick37 min
Jun 9, 8:01 PM CDTAreal Flood WarningICTSedgwick34 min
Jun 9, 8:21 PM CDTSevere Thunderstorm WarningICTButler, Elk, Greenwood54 min
Jun 9, 8:24 PM CDTTornado WarningICTButler, Sedgwick31 min
Jun 9, 8:38 PM CDTFlash Flood WarningICTSedgwick4 hr
Jun 9, 8:55 PM CDTSevere Thunderstorm WarningICTButler, Sedgwick, Sumner65 min
Jun 9, 9:08 PM CDTSevere Thunderstorm WarningICTButler, Elk, Greenwood, Wilson, Woodson52 min
Jun 9, 9:11 PM CDTSevere Thunderstorm WarningICTHarper, Kingman, Sumner47 min
Jun 9, 9:15 PM CDTSevere Thunderstorm WarningICTButler, Cowley, Elk, Sedgwick, Sumner60 min
Jun 9, 9:26 PM CDTAreal Flood WarningICTButler3 hr
Jun 9, 9:29 PM CDTSevere Thunderstorm WarningICTGreenwood, Woodson61 min
Jun 9, 10:14 PM CDTSevere Thunderstorm WarningICTCowley, Sumner61 min
Jun 10, 6:20 PM CDTSevere Thunderstorm WarningICTGreenwood, Woodson55 min
Jun 10, 6:49 PM CDTSevere Thunderstorm WarningICTAllen, Neosho, Wilson56 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.